Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS St. Louis, MO

March 27, 2014Monroe County, Randolph County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2014, 10:40 PM CDT for Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2014, 10:40 PM CDT (03:40 UTC)
Expired
Mar 27, 2014, 11:15 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS53 KLSX 280340
SVRLSX
ILC133-157-163-280415-
/O.NEW.KLSX.SV.W.0020.140328T0340Z-140328T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONROE COUNTY IN SOUTHWEST ILLINOIS...
  NORTH CENTRAL RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 1115 PM CDT

* AT 1036 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  DESIGN...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RED BUD...NEW ATHENS...MARISSA...HECKER...LENZBURG...FAYETTEVILLE
  AND ST. LIBORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3823 8971 3817 9017 3834 9019 3842 8971
      3839 8970
TIME...MOT...LOC 0340Z 263DEG 39KT 3828 9004

HAIL...1.00IN
WIND...60MPH

$$

CARNEY
1 follow-up statement
065 
WWUS53 KLSX 280404
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CDT THU MAR 27 2014

ILC133-157-163-280415-
/O.CAN.KLSX.SV.W.0020.000000T0000Z-140328T0415Z/
MONROE IL-RANDOLPH IL-ST. CLAIR IL-
1104 PM CDT THU MAR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. CLAIR...NORTH
CENTRAL RANDOLPH AND EAST CENTRAL MONROE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3823 8971 3817 9017 3834 9019 3842 8971
      3839 8970
TIME...MOT...LOC 0405Z 263DEG 39KT 3831 8970

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:35 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 6:35 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT Thu Mar 27 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 306 PM CDT Thu Mar 27 2014

A dynamic low pressure system will push rapidly across our
forecast area late this afternoon and this evening. Wind shear
params are quite favorable for strong to severe storms. However,
instability params are currently not as favorable as indicated by
the 18z SGF sounding. It shows a strong mid-level cap (CIN 315
J/kg) and lower instability available without much additional
surface heating.

Some clearing is developing about and hour or two before the line
of storms arrives, per satellite and radar loops. We will continue to
expect a line of convection to race through the area starting
between 4 and 5 pm for our western counties and reaching our
eastern counties by 10 or 11 pm. The primary hazards will be large
hail and damaging winds, especially the cap erodes sufficiently
for uninhibited updrafts.

Behind the line of storms and cold fropa, we should see some
clearing develop from west to east after midnight as steady NW
winds bring colder are to the region.

Shimon

.LONG TERM:  (Friday through Next Thursday)
Issued at 306 PM CDT Thu Mar 27 2014

Despite some sunshine on Friday the mixing of 850mb temps in the
2C to 8C range will keep highs around 50 north with around 60
south. Increasing clouds in the afternoon will indicate the
approach of the next low pressure system. That shortwave is
forecast to track just south of Missouri and Illinois, with
varying solutions in the 12z models as to how far north the
precipitation shield will extend Friday evening. The GFS and
Canadian GEM continue to be the most aggressive with the
northern extent, covering a majority of the LSX forecast area,
while the NAM and ECMWF just affect the southeastern third of the
area. We confined likely PoPs in th evening to the southeastern
areas where the best forcing for precip will most likely reside,
with chance PoPs in all but the NW third. After midnight Friday
night, the wave will quickly slide to the east and dry air will
help to limit the northern extent to areas southeast of St Louis.

Dry and cool conditions will return for Saturday as sunshine
prevails for much of the day. Surface ridging and steady height
rises aloft on Sunday will produce a noticeable warming trend, as
highs climb into the mid 60s to around 70. The mild conditions
will extend into Monday but precipitation chances will increase
Monday morning ahead of a cold front. Low pressure will track from
eastern Colorado to Iowa on Monday, as its trailing cold front
reaches western Missouri by 00z/7pm Monday. Moisture will be
limited this far south of the system, so precip coverage only
warranted chance PoPs for now. A few light showers may linger in
western Illinois Monday night, but most areas should see dry
conditions overnight.

The next in a long series of weather systems is projected to
arrive in the area late Tuesday night or Wednesday, as a warm
frontogenesis develops across our forecast area from SW to NE. Per
the GFS, low pressure will eventually track NE along that front
later Wed into Wed evening, increasing precip chances into the
likely category in the NW Wed afternoon and the SE Wed night.

Timing differences in the extended have prompted the inclusion of
chance PoPs as late as Thursday due to the ECMWF indicating a
delayed passage of low pressure along the front.

Shimon

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 623 PM CDT Thu Mar 27 2014

Scattered strong-severe storms which moved through mid Missouri
earlier this evening have weakened as they push east and move into
more stable air. Now watching a growing line of new thunderstorms
which are along the cold front extending southwest from near KIRK-
KDMO-KNVD. This line of storms will push east across the area
this evening accompanied by gusty winds and a period of IFR-MVFR
flight conditions. With the expection of northeast MO and west
central IL including KUIN where MVFR cigs will persist, conditions
should improve to VFR in the wake of the cold frontal passage with
initially gusty west winds diminishing through the night.

Specifics for KSTL:

Gusty southerly winds and MVFR cigs will persist this evening. A
line of thunderstorms should move through the terminal in the
01-03z time frame. Hard to gage the intensity at this time and
have opted for primarily MVFR, but can't rule out a brief period
of IFR conditions. Conditions should improve to VFR in the wake
of the cold frontal passage around 07z, with west winds diminishing
through the night. VFR flight conditions expected to prevail
through the day on Friday.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:11 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
ISSUED BY NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT THU MAR 27 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
311 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE
THIS EVENING...ESPECIALLY ACROSS PARTS OF CENTRAL MISSOURI. THESE
SEVERE STORMS MAY BE CAPABLE OF DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE WITH A COUPLE OF WEATHER SYSTEMS
NEXT WEEK MONDAY AND WEDNESDAY. SEVERE WEATHER IN NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.

SHIMON

In the hours before

Local storm report, Mar 27, 9:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
933 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     1 NNE SULLIVAN          38.23N  91.16W
03/27/2014  M51 MPH          FRANKLIN           MO   AWOS

&&

GOSSELIN
Special weather statement, Mar 27, 9:35 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
935 PM CDT THU MAR 27 2014

ILZ101-102-MOZ062-063-065-073-280315-
FRANKLIN MO-JEFFERSON MO-MONROE IL-ST. CLAIR IL-ST. LOUIS
MO-WASHINGTON MO-
935 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...SOUTHERN
ST. LOUIS...JEFFERSON...SOUTHEASTERN FRANKLIN...ST. CLAIR AND MONROE
COUNTIES UNTIL 1015 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONEDELL...OR 9 MILES SOUTHEAST OF ST.
CLAIR...MOVING EAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR HILL...
  HILLSBORO...
  BYRNES MILL...
  HIGH RIDGE...
  ANTONIA...
  MURPHY...
  FESTUS...
  PEVELY...
  CRYSTAL CITY...
  BARNHART...

THIS STORM WILL ALSO IMPACT GOV. DUNKLIN'S GRAVE HISTORIC SITE...
MASTODON HISTORIC SITE...ROBERTSVILLE STATE PARK AND SANDY CREEK
COVERED BRIDGE HISTORIC SITE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Mar 27, 9:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             LITCHFIELD              39.18N  89.66W
03/27/2014  E0.25 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

GOSSELIN
Special weather statement, Mar 27, 10:08 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 PM CDT THU MAR 27 2014

ILZ102-MOZ062-065-073-280400-
FRANKLIN MO-JEFFERSON MO-MONROE IL-WASHINGTON MO-
1008 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...CENTRAL
JEFFERSON...SOUTHEASTERN FRANKLIN AND MONROE COUNTIES UNTIL 1100 PM
CDT...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RICHWOODS...OR 11 MILES NORTHEAST OF
ANTHONIES MILL...MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DE SOTO...
  HILLSBORO...
  FESTUS...
  CRYSTAL CITY...
  PEVELY...
  HERCULANEUM...
  BARNHART...
  WATERLOO...
  RICHWOODS...
  OLYMPIAN VILLAGE...

THIS STORM WILL ALSO IMPACT GOV. DUNKLIN'S GRAVE HISTORIC SITE AND
SANDY CREEK COVERED BRIDGE HISTORIC SITE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Mar 27, 10:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             HILLSBORO               38.23N  90.57W
03/27/2014  E0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

TRUETT
Special weather statement, Mar 27, 10:27 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT THU MAR 27 2014

ILZ069-074-101-280415-
CLINTON IL-ST. CLAIR IL-WASHINGTON IL-
1027 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...NORTHERN WASHINGTON AND
ST. CLAIR COUNTIES UNTIL 1115 PM CDT...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLEVILLE...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  O'FALLON...
  SHILOH...
  SCOTT AFB...
  MASCOUTAH...
  LEBANON...
  NEW BADEN...
  BREESE...
  CARLYLE...
  NEW MEMPHIS...
  TRENTON...

THIS STORM WILL ALSO IMPACT CARLYLE LAKE RECREATIONAL AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:19 PM CDTSevere Thunderstorm WarningLSXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.